Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Dodge City, KS

June 15, 2023Grant County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 15, 2023, 3:50 PM CDT for Grant County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2023, 3:50 PM CDT (20:50 UTC)
Expired
Jun 15, 2023, 6:47 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Grant County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:15 PM CDTFLASH FLOOD11 Nne Hickok, KSReport of a road flooding and vehicle stranded along County Road 5 received via mPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS53 KDDC 152050
FFWDDC
KSC067-160000-
/O.NEW.KDDC.FF.W.0010.230615T2050Z-230616T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
350 PM CDT Thu Jun 15 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northeastern Grant County in southwestern Kansas...

* Until 700 PM CDT.

* At 350 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Grant County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3773 10133 3773 10110 3758 10109 3759 10134

FLASH FLOOD...RADAR INDICATED

$$

UMSCHEID
1 follow-up statement
381 
WGUS73 KDDC 152347
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
647 PM CDT Thu Jun 15 2023

KSC067-152357-
/O.CAN.KDDC.FF.W.0010.000000T0000Z-230616T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant KS-
647 PM CDT Thu Jun 15 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN GRANT COUNTY...

The heavy rain has ended. Areal flooding is still a concern through 
early Friday, and an areal Flood Warning will be replacing the Flash 
Flood Warning for this area.

LAT...LON 3773 10133 3773 10110 3758 10109 3759 10134

$$

UMSCHEID

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 12:53 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 15, 12:53 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1253 PM CDT Thu Jun 15 2023

...Updated short and long term sections...

.MESOSCALE DISCUSSION...
Issued at 1252 PM CDT Thu Jun 15 2023

Water vapor imagery from this afternoon displays a potent
shortwave exiting the Southern Rockies into the adjacent High Plains
with associated ascent evident via strong moistening in the profile.
A strong sub-tropical jet is evident from the Baja of Peninsula into
the Southern Plains with the left exit region nosing into southwest
KS.  Latest surface obs reveals a low positioned over southeast
Colorado into northeast New Mexico with an associated warm front
extending southeast from near Lamar Colorado to the eastern Texas
Panhandle. CU field on the north side of the front is connected to
region of lower to mid 60 F dewpoints along with MLCAPE values of
2000-4000 J/kg and minimal inhibition. With that stated over 1000
J/kg of DCAPE also exists. Convection has already developed
within in axis this early afternoon over southeast CO into
western Kansas.

As detailed previously with the upper jet location, it is
creating a highly variable shear profile over Kansas as the
northern half of the state is under weak low and deep layer shear
not supportive of much of a severe threat. In contrast the
southern half, and especially locations south of US Highway 50 has
strong mid to upper tropospheric shear although still with
minimal low-level shear. This will create a setup supportive of
supercells and very large hail possibly up to softball size
generally along and south of US Highway 50 with decreasing risk as
you move toward areas along and north of state highway 96. Tornado
threat appears to be more isolated in nature unless a storm can
take a strong right turn to the southeast. Given high DCAPE
values, convection is likely to grow upscale into a line by late
afternoon.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 1252 PM CDT Thu Jun 15 2023

Throughout the short term, we observe an upper-level ridge
dominating the Plains region, while an upper-level trough
maintains its presence over the Intermountain West. The area is
influenced by a robust upper-level jet stream extending from
northwestern Mexico into the Mid Mississippi Valley. As the day
progresses, a notable shortwave disturbance is projected to
traverse from eastern Colorado this afternoon and into western
Kansas during the evening hours. At the surface, a low-pressure
system will track along the Colorado/New Mexico border in the
afternoon, followed by its progression along the Kansas/Oklahoma
border in the evening. Accompanying this system, a warm front will
extend eastward, and a dryline will stretch southward into the
Texas Panhandle, gradually advancing into Oklahoma later in the
evening. Subsequently, persistent south-southeast winds will
maintain an inflow of moist air, with dewpoints reaching the upper
50s to low 60s Fahrenheit by the afternoon.

The atmospheric conditions will undergo significant
destabilization along the Kansas/Oklahoma border, characterized by
steep lapse rates, Convective Available Potential Energy (CAPE)
values exceeding 2000 J/kg, and 0-6 km shear surpassing 30 knots.
Prominent Convective Allowing Models (CAMs) indicate the
development of convection between 18z and 21z along the
Kansas/Colorado border. Initially, these storms may manifest as
discrete supercells, yet rapid consolidation into a mesoscale
convective system (MCS) is expected during their eastward
propagation. The storm motion is anticipated to be eastward and
relatively rapid. These storms are forecast to bring copious
rainfall, and if prolonged precipitation persists over a specific
area, the potential for flooding becomes a concern. The primary
hazards associated with these storms will be substantial hail and
destructive winds. Although the risk is marginal, isolated tornado
occurrences cannot be completely ruled out. The storms are
projected to exit the area by late evening or early overnight,
leading to a subsequent decrease in cloud cover after midnight.
Overnight temperatures will range from the mid-50s along the
Kansas/Colorado border to the low 60s across south-central Kansas.
Additionally, the nocturnal hours will witness a transition to
light and variable winds.

On Friday, mostly clear skies are expected, accompanied by light
northerly winds during the morning hours, which will subsequently
shift to an east-southeast direction in the afternoon. High
temperatures are projected to reach into the 80s. Short term
Ensemble models indicate the likelihood of another shortwave
disturbance emerging from the Rockies during the afternoon,
progressing into western Kansas by the evening. A renewed period
of heightened atmospheric instability is expected, leading to the
development of thunderstorms across eastern Colorado in the early
evening. These storms are anticipated to move eastward overnight.
The primary threats associated with these storms will be large
hail and damaging winds. However, during convective initiation
across southeastern Colorado and extending into far southwestern
Kansas, there remains a slight possibility of isolated tornado
occurrences. While storms may persist into the overnight hours,
the overall cloudiness is expected to be mostly prevalent.
Overnight low temperatures will range from the mid-50s along the
Kansas/Colorado border to the low 60s across central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 1252 PM CDT Thu Jun 15 2023

Looking ahead, yet another round of storms is anticipated late
Saturday, as another shortwave emerges from the Rockies and
migrates into the Plains region. The Storm Prediction Center (SPC)
has issued a slight risk for these storms, with the primary threat
lying south of the forecast area. Subsequently, an upper-level
ridge is projected to build over the Plains region during the
upcoming week, coinciding with the presence of an upper-level low-
pressure system descending into the Pacific Northwest. This
atmospheric pattern will induce southwest flow aloft over western
Kansas. Current ensemble models suggest a drier pattern during
this period. However, it wouldn't be surprising if storms occur on
a few days next week during peak heating. Above-normal
temperatures are anticipated, with highs in the upper 80s to low
90s and lows in the 60s as we head into the next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Jun 15 2023

VFR conditions will prevail early this afternoon with a few mid
to upper level clouds. Thunderstorms are expected to develop late
this afternoon and bring periods of MVFR to IFR conditions to the
DDC, GCK, and LBL terminals. These storms should move out of the
area by this evening with VFR conditions expected. Winds will
generally be form the south this afternoon with gusts up to 20
knots. Higher gusts will accompany any storms that form late this
afternoon into this evening. Winds behind these system look to
become light and variable overnight into tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  57  85  59 /  50  70  30  50
GCK  84  55  83  58 /  60  50  50  60
EHA  86  56  83  57 /  30  10  30  40
LBL  85  57  83  59 /  60  20  30  40
HYS  90  59  88  60 /  20  30  40  70
P28  91  62  88  64 /  40  70  10  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...AJohnson
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 3:35 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CDT Thu Jun 15 2023

KSZ030-031-043>046-061>066-074>081-084>090-160845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CDT Thu Jun 15 2023 /235 AM MDT Thu Jun 15 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across southwest Kansas
between 1pm and midnight. The strongest storms this afternoon and
early this evening will be capable of producing 2 to 4 inch hail
along with wind gusts of 70 to 80 mph. A few tornadoes will also
be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms will be possible late Friday and
Saturday evening. The main hazards from these storms will be wind
gusts in excess of 60 mph, heavy rainfall and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 pm south and west of a
Scott City to Pratt line.

In the hours before

Special weather statement, Jun 15, 1:35 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
135 PM CDT Thu Jun 15 2023

KSZ062-075-151900-
Kearny KS-Grant KS-
135 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of south central Kearny
and northwestern Grant Counties through 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.

&&

LAT...LON 3751 10133 3756 10152 3774 10152 3774 10120
TIME...MOT...LOC 1835Z 195DEG 12KT 3761 10142

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 15, 1:58 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
158 PM CDT Thu Jun 15 2023

KSZ062-063-151945-
Finney KS-Kearny KS-
158 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southeastern Kearny
and west central Finney Counties through 245 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deerfield, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garden City, Holcomb and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.

&&

LAT...LON 3777 10113 3781 10121 3804 10115 3796 10087
TIME...MOT...LOC 1858Z 219DEG 17KT 3789 10110

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 15, 2:13 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
213 PM CDT Thu Jun 15 2023

KSZ061-062-074-075-152000-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
213 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties through 300 PM CDT/200 PM MDT/...

At 213 PM CDT/113 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Ulysses, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for southwestern Kansas.

&&

LAT...LON 3765 10131 3767 10154 3794 10156 3792 10126
TIME...MOT...LOC 1913Z 182DEG 14KT 3775 10143

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Jun 15, 2:19 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
219 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     Hail             16 NNW Manter           37.75N 101.94W
06/15/2023  E1.75 inch       Hamilton           KS   Trained Spotter

&&
Local storm report, Jun 15, 2:44 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
244 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Hail             3 ENE Big Bow           37.58N 101.50W
06/15/2023  E1.75 inch       Grant              KS   Public

&&
Local storm report, Jun 15, 2:53 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
253 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Hail             Ulysses                 37.59N 101.36W
06/15/2023  E1.50 inch       Grant              KS   Public

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:45 PM CDTSpecial Weather StatementDDCHamilton30 min
Jun 15, 1:03 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny25 min
Jun 15, 1:23 PM CDTSpecial Weather StatementDDCKearny37 min
Jun 15, 1:35 PM CDTSpecial Weather StatementDDCGrant25 min
Jun 15, 1:58 PM CDTSpecial Weather StatementDDCKearny47 min
Jun 15, 2:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny53 min
Jun 15, 2:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton51 min
Jun 15, 2:13 PM CDTSpecial Weather StatementDDCKearny47 min
Jun 15, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant50 min
Jun 15, 2:45 PM CDTSevere Thunderstorm WarningDDCFinney45 min
Jun 15, 2:55 PM CDTSevere Thunderstorm WarningDDCHamilton50 min
Jun 15, 2:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Stanton49 min
Jun 15, 2:58 PM CDTAreal Flood AdvisoryDDCGrant, Kearny3 hr
Jun 15, 3:25 PM CDTSevere Thunderstorm WarningDDCLane34 min
Jun 15, 3:29 PM CDTFlash Flood WarningDDCGrant, Kearny3 hr
Jun 15, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny39 min
Jun 15, 3:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton, Stevens49 min
Jun 15, 3:52 PM CDTSpecial Weather StatementDDCStevens23 min
Jun 15, 3:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCSeward, Stevens47 min
Jun 15, 4:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell, Seward, Stevens38 min
Jun 15, 4:11 PM CDTSpecial Weather StatementDDCLane34 min
Jun 15, 4:25 PM CDTSpecial Weather StatementDDCMorton50 min
Jun 15, 4:27 PM CDTSpecial Weather StatementDDCHodgeman, Ness48 min
Jun 15, 4:29 PM CDTSpecial Weather StatementDDCClark31 min
Jun 15, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGray, Haskell, Meade, Seward41 min
Jun 15, 4:53 PM CDTSpecial Weather StatementDDCFord, Gray52 min
Jun 15, 5:06 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Meade39 min
Jun 15, 5:14 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman46 min
Jun 15, 5:33 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Meade57 min
Jun 15, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa53 min
Jun 15, 5:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa67 min
Jun 15, 6:13 PM CDTAreal Flood WarningDDCGrant, Kearny16 hr
Jun 15, 6:34 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt56 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.